Hydroxychloroquine and tinnitus

Has anyone else developed tinnitus while on hydroxychloroquine? I have been taken of my hydroxychloroquine by gp as she suspects octoxicity. I did not know this was a risk before starting pills. Effecting my sleep and making me so low in mood..no peace :( it has been a week so far with no hydroxychloroquine and no change in ringing :(

7 Replies

oldestnewest
  • I have just spent the last 15 minutes looking for studies about this and there was only one French one that I couldn't access to get the full details. Although there seems to be a lot of chatter about this side effect there does not seem to be much study proof that it is associated to this drug and apart from what is written about eyes which has to be on very long term high doses, I get the impression that it is a consequential side effect meaning that it is something that some people may possibly experience now and then. However as tinnitus is something that we get even without taking this medication, I would be careful to look at everything before perhaps blaming that. If you are on warfarin is your INR set at the correct dose and if you are not on that perhaps you need to look at and speak with your specialist about, your Anticoagulation rather than your GP.

  • I developed tinnitus while hospitalized for an ischemic bowel last June. Not sure if the antibiotics initially given as they thought my GI bleed might be from infection. Or the CT contrast, never had any contrast before, it certainly messed with my thyroid levels. I started Hydroxychloroquine about 7 weeks ago and it hasn't changed the tinnitus at all, still a horrible bother. I remind myself it's a small price to pay for still being around! On low dose aspirin too and that can contribute to tinnitus also.

  • Hi kaz41 I have tinnitus and mine didn't start til on hydroxychlorine too.I am still on it.I got checked out at hearing clinic at hospital which found unusual high frequency drop in that right ear.I had MRI and discovered I have acoustic neuroma.I would ask to be checked out. I am not saying hydroxychlorine was at fault but if I hadn't got the tinnitus I wouldn't be having care from hospital now

  • Hi Fra,

    Tomorrow I believe you are going to see the Rheumatologist finally and he will refer you to the St Thomas Centre (perhaps wrong word for it) ! Do not forget that they have promised you this. Ikeep my fingers crossed for you! Please tell us how it goes!

    I should say that if you get your INR up a bit it can be better also with the tinnitus. Tinnitus and Auras are the two "neurological symptoms" that have not disappeared with Warfarin but much better. I have never had headache with the Auras or very little.

    Kerstin

  • Good memory Kerstin. Yes I see rheumatologist again tomorrow and have every thing written down I want to ask and point out. My INR keeps dropping and is now 2.6.I take 8mg warfarin a day now.I spoke to coagulation department at hospital as said I was worried.He just said that last week when it was 2.8 it was nearly in range.If it has dropped again they will higher dose.In the meantime it is not being treated right thou.

  • Hope you show him what prof Hughes says about an INR between 3.5 - 4.0 with neurological symptoms.

    Otherwise ask to have LMW Heparin, but he just must agree to let you have an INR of 3.5.

    Kerstin

  • Hi Fra again, .... and of course REFER you to a Doctor who understands that we need a higher level I have heard you speak of this several times that you have been promised to be refer to St Thomas (what s the name).

    Kerstin

You may also like...